MAUDE Adverse Event Report: SOLTA MEDICAL INC. THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.

SOLTA MEDICAL INC. THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Model Number TT0.25F6-450
Medical Device Problem Codes Use of Device Problem (1670); Excessive Heating (4030)
Health Effect - Clinical Codes Erythema (1840); Partial thickness (Second Degree) Burn (2694); Blister (4537); Hyperpigmentation (4837)
Date of Event 05/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The treatment tip was discarded and not available for return.The data logs have been requested for evaluation.The investigation is ongoing.
 
Event or Problem Description
A user facility reported that a patient experienced burns to their upper and lower eyelids following a thermage flx treatment.Solta medical branded cryogen and a 30ml bottle of coupling fluid was used with the highest level of treatment at 4.0.Prior to treatment the patient was placed under general anesthesia.During the procedure several force-related errors occurred and an error code with a message warning the tip was too warm.This was the first time the treatment tip was used on a patient, and it was inspected prior to use and during the procedure every 150 pulses, with no discrepancies observed.The following day the patient found burns and blistering on their upper and lower eyelids.They were prescribed pbf silzine cream.The patient¿s current status is that the blisters are not resolving but no permanent scarring is expected.The patient did not receive any other treatment in the symptom area on the procedure date, or within 90 days prior.It is unknown if the patient ever had received treatment in the same symptom area in their past treatment history.A solta medical reviewer examined pictures of the patient.Two initial pictures were provided.One picture showed erythema, multiple burned areas, and 5 to 7 blisters on the upper and lower eyelid.The second picture showed hyperpigmentation on the upper and lower eyelid with few blisters.It was not clear at that time what date the pictures were taken and if the injury was on one or both eyes.Additional pictures were provided and reviewed at a later time.The additional pictures showed burned areas, crust formation, and erythema were visible the upper and lower eyelids of both eyes.The last picture from 8 days from the procedure date showed the crust formation and hyperpigmentation was still present in the same areas.
 
Event or Problem Description
Despite multiple attempts it is unknown if the tip is still available to be returned.Approximately one month following the procedure, the patient reported they still have crusting on their eyelids.Two additional pictures were provided for review.A solta medical reviewer observed multiple crusts and post inflammatory hyperpigmented areas were visible on upper and lower eyelids.
 
Additional Manufacturer Narrative
The treatment tip and data logs have been requested to be returned for evaluation.The investigation is ongoing.
 
Additional Manufacturer Narrative
The data log from the event was evaluated.The data log showed several errors occurred during treatment including tip temperature too high and force-related errors.Based on available data the handpiece and system performed as expected.The tip will reportedly still be returned for evaluation.The investigation is ongoing.
 
Additional Manufacturer Narrative
The data log from the event was evaluated.The data log showed several errors occurred during treatment including tip temperature too high and force-related errors.When the system detects a condition that interrupts treatment, a system error code is displayed.These system error codes provide an error code number and instructions for how to respond to the error.In the event of a system error, customers need to intervene to proceed.The datacard log confirmed the customer¿s account of a "tip too warm error" occurring during treatment.If a treatment tip¿s thermistors exceed the maximum temperature limit due to accelerated thermistor temperatures during active mode, the temperature monitor will catch this condition and display a ¿tip too warm¿ error and place the system into a safe state.This condition presents no patient risk.Based on the evaluation of the data, the system and handpiece perform as expected.The treatment tip was returned for evaluation and no issues were found related to this event.The tip passed leak and thermistor testing, and visual inspection.No dents, scratches, blemishes, or dielectric breakdown was observed.No functional testing could be performed as the tip had no more pulses left when it was received.According to thermage flx system user manual, burns are a known possible adverse patient reaction to thermage flx treatment.The procedure produces heating in the upper layers of the skin and may cause burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.In the rare instance of a burn that results in a scar, the scar will probably be very small and respond readily to removal with a laser device.It was reported the patient was placed under iv anesthesia during this treatment.According to the thermage flx user manual, the user should not use local injections or tumescent anesthetic or nerve block techniques to manage patient comfort during the thermage procedure.The patient must be alert and provide required feedback during treatment.Patient feedback regarding their perception of heat or discomfort during the procedure is an essential input to guide the operator in determining safe and effective treatment levels.Use of these types of pain management techniques increase the risk of tissue injuries.A review of the manufacturing records showed all requirements were met.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.Review of manufacturing records show final manufacturing test verification specifications are acceptable.No nonconformities or anomalies were found related to this event when reviewing the device history record.Based on the available information, this treatment was performed in an off-label manner that resulted in unsafe conditions for the patient.No corrective action is necessary at this time.
 
Event or Problem Description
The patient declined to provide further details on their status.

Brand Name
THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES
Common Device Name
ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL INC.
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL INC.
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
suite 100
bothell, WA 98011
4254202135
MDR Report Key19561899
Report Number3011423170-2024-00175
Device Sequence Number7681314
Product Code GEI
UDI-Device Identifier00816995021353
UDI-Public00816995021353
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K170758
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberTT0.25F6-450
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2024
Supplement Date Received by Manufacturer06/17/2024
07/31/2024
09/10/2024
Initial Report FDA Received Date06/18/2024
Supplement Report FDA Received Date07/16/2024
08/28/2024
10/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale